Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 321, NWS Wichita, KS

October 9, 2001Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2001, 5:20 PM CDT for Barton County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 5:20 PM CDT (22:20 UTC)
Expired
Oct 9, 2001, 6:15 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:24 PM CDTHail 2.5Shaffer, KS
Oct 9, 5:39 PM CDTHail 1Albert, KS
Oct 9, 5:40 PM CDTHail 1.75Albert, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS53 KICT 092220
SVRICT
KSC009-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN KANSAS

* UNTIL 615 PM CDT.

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALBERT...OR ABOUT 11 MILES NORTHWEST OF
  GREAT BEND...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HOISINGTON AROUND 530 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 615 PM CDT.

LAT...LON 3847 9914 3833 9899 3829 9851 3869 9875

/FRANK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 4:00 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 9, 4:00 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE OCT 9 2001

MAIN FCST PROBLEMS CENTER ON THE COLD FRONT MOVG THROUGH
TONIGHT/EARLY WEDNESDAY. NO SIGNIFICANT MODEL DIFFERENCES NOTED
THROUGH 48 HRS. DID PREFER THE ETA/AVN SURFACE DEPICTION OF A
SECONDARY LOW FORMING...BACK TO THE SW OF THE PRIMARY LOW THIS
EVENING...NEAR THE TRIPLE PT OVER SWRN KS. INITIAL ROUND OF ELEVATED
CONVECTION ASSOCIATED WITH A WEAK SHORTWAVE SHOULD BE MNLY OVER OUR
ERN ZONES BY 00Z, BASED ON MOVEMENT OF THE WAVE. THREAT FOR
SFC-BASED SVR STORMS WL EXIST ALONG AND JUST E OF DRYLINE AND NR
TRIPLE PT UNTIL ABOUT 03Z THIS EVE...BEFORE CONVECTION TURNS MORE
ELEVATED AS LOW LEVEL JET INCREASES. THUS, SFC-BASED STORMS MAY
AFFECT OUR WRN COUNTIES OF THE FCST AREA EARLY TONIGHT. HOWEVER, WL
MENTION PSBL SVR IN ALL OF CNTRL/S-CNTRL WITH HAIL POTENTIAL
ASSOCIATED WITH LOW LVL JET/MID LVL COOLING. FWC/MAV POPS APPEAR TOO
LOW IN CNTRL/S-CNTRL WHERE WE WENT WITH 50-60%, BUT MORE REASONABLE
IN SERN KS. OTHERWISE, BREEZY SOUTH WINDS SHOULD KEEP LOWS UP IN THE
UPR 50S/LWR 60S AHEAD OF THE FROPA PER CURRENT FCST. WL LET WIND
ADVSRY EXPIRE AND NOT MENTION FOR THE TONIGHT PERIOD, AS MIXING
DECREASES SLIGHTLY TOWARD SUNSET.

WL USE MAINLY THE TIMING OF THE 850 COLD FRONT TO FCST THE END OF
PCPN ACROSS THE FCST AREA WEDNESDAY. THIS SUGGESTS SLT CHC EARLY IN
CNTRL KS, AND GOOD CHC MUCH OF THE DAY IN SERN KS. MARGINAL
DOWNSLOPE COMPONENT/PARTLY CLOUDY SKIES MAY OFFSET COOLING SOME,
BEHIND THE FRONT IN CNTRL SXNS. CLOUDS/RAIN SHOULD KEEP HIGHS IN
60S IN THE SE. GENERALLY WENT MID-UPR 60S AREAWIDE.

WED NIGHT: LOW LVL ANTICYCLONIC FLOW SPREADS EAST INTO THE FCST
AREA, AND MAY ALLOW SKIES TO CLEAR. HOWEVER, THERE IS ANOTHER MID
LVL THERMAL TROF APPROACHING FROM THE W LATE, AND THUS WL LEAVE
PARTLY CLOUDY ATTM. FWC MINS LOOKED REASONABLE SUGGESTING COOLEST
READINGS IN CNTRL KS. WL CONT DRY FCST AS COLD FRONT SHOULD BE OUT
OF SERN KS.

NEXT UPR TROF WL BE DIGGING FROM THE PACIFIC NW TOWARD THE CNTRL
ROCKIES THURSDAY. SRLY RETURN FLOW WL BEGIN OVER THE HI PLAINS AHEAD
OF THIS FEATURE, HOWEVER THE LOW LVL ANTICYCLONE WL STILL BE OVER
ERN KS MUCH OF THE DAY LIMITING MIXING THERE. IN LIGHT OF LIMITING
MIXING IN THE EAST, USED A BLEND OF FWC/MAV HIGHS SUGGESTING 65 AT
CNU...AND 70 AT RSL/GBD.

FOLLOWING A BLEND OF THE ECMWF/UKMET/CANADIAN MODELS FM
FRIDAY-MONDAY. THE MRF LOOKED A BIT TOO STRONG WITH THE UPR LOW THAT
IT DEVELOPS OVER THE SRN PLAINS FRI INTO SAT. IN ADDITION, THE MRF
ENSEMBLES INDICATED SUBSTANTIAL UNCERTAINTY ON THE STRENGTH AND
POSITIONING OF THIS TROF AT 00Z SAT. LATEST ETA INDICATES POTENTIAL
FOR RAPID MOISTURE RETURN/ELEVATED CONVECTION AHEAD OF THIS DIGGING
UPR TROF, BY EARLY FRIDAY MORNING. A PACIFIC COLD FRONT SHOULD PUSH
THROUGH FRIDAY WITH A GOOD CHC OF SHWRS/T-STORMS. ANOTHER SHORTWAVE
TROF IS PROGGED TO DIG OUT OF SWRN CANADA...REINFORCING THE UPR TROF
OVER THE CNTRL/ERN U.S. SUN INTO TUES. A POTENTIALLY STRONGER COLD
FRONT...WITH SOME CANADIAN/MARITIME INFLUENCE...SHOULD MOVE THROUGH
EARLY SUNDAY. MOISTURE LOOKS MORE LIMITED WITH THIS FRONT/SHORTWAVE
AND WL KEEP FCST DRY SUN/MON. EXPECTING SLIGHTLY BLO NORMAL TEMPS
SUNDAY INTO MONDAY NIGHT BEHIND THIS FRONT.

FINAL DISCUSSION WITH SPECIFIC CCF TEMPS/POPS DUE AT 330 PM CDT.

FCSTID = 9
ICT   57  68  46  68 /  60  30   5   0
HUT   56  67  45  69 /  50  30   5   5
EWK   56  67  45  67 /  60  30   5   0
EQA   58  68  46  67 /  60  40   5   0
WLD   59  68  47  67 /  70  40   5   0
RSL   51  65  41  70 /  40  20   5   5
GBD   53  65  43  69 /  40  20   5   5
SLN   55  67  44  69 /  50  20   5   5
MPR   55  67  45  69 /  50  30   5   5
CFV   62  68  49  66 /  70  60  10   0
CNU   61  68  47  65 /  70  50  10   0
K88   60  68  46  65 /  70  50  10   0

.ICT...
KS...WIND ADVISORY TIL 6 PM
KSZ032>033...KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093.

In the hours before

Special weather statement, Oct 9, 11:24 AM CDT, 5 hours 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT TUE OCT 9 2001

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND EVENING
ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS.  SPOTTER
ACTIVATION IS ALSO POSSIBLE THIS EVENING AND OVERNIGHT ACROSS
SOUTHEAST KANSAS.

A POTENT STORM SYSTEM IS EXPECTED TO MOVE FROM THE ROCKIES EAST
ACROSS THE CENTRAL PLAINS...THIS AFTERNOON THROUGH TONIGHT.  THIS
WILL PUSH A DRY LINE AND COLD FRONT ACROSS THE STATE.  ABUNDANT
MOISTURE WILL AVAILABLE TO FUEL THUNDERSTORMS AHEAD OF THE FRONT
TODAY...INTO OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL
BE FAVORABLE FOR SEVERE STORM DEVELOPMENT...ESPECIALLY LATER THIS
AFTERNOON AND EVENING.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AFTER 3
PM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY
WEST OF I-135.  DAMAGING WINDS...LARGE HAIL...AND EVEN TORNADOES
WILL BE POSSIBLE.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO MORE OF A SQUALL
LINE AS THEY MOVE ACROSS SOUTHEAST KANSAS LATER THIS EVENING AND
OVERNIGHT. THE MAIN THREAT AFTER DARK WILL BE DAMAGING WINDS AND
LARGE HAIL.

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR
ACTIVATION...ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:38 PM CDTSevere Thunderstorm WarningICTRussell37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.